Severe oral stomatitis due to reactivation of herpes simplex virus type 1 in a methotrexate-treated patient with dermatomyositis

Immunol Med. 2021 Mar;44(1):56-60. doi: 10.1080/25785826.2020.1787585. Epub 2020 Jul 10.

Abstract

We herein report a case of a 79-year-old Japanese woman who developed severe oral stomatitis during methotrexate (MTX) treatment for dermatomyositis. She had been treated with MTX (12 mg/week) and prednisolone (5 mg/day) for dermatomyositis for 4 years. She developed painful stomatitis, fever, and pancytopenia. Initially, her symptoms were suspected to be caused by mucosal toxicity of MTX. Therefore, the drug was discontinued, and leucovorin was administered. However, oral stomatitis worsened in a few days, resulting in intolerance of oral ingestion due to severe pain. Polymerase chain reaction revealed the presence of herpes simplex virus type 1 (HSV-1) in oral erosive lesions, and blood examination was positive and negative for anti-HSV IgG and anti-HSV IgM, respectively. Therefore, HSV-1 reactivation-induced oral stomatitis was diagnosed, and acyclovir treatment was started, which promptly improved oral stomatitis. HSV-1 reactivation is usually asymptomatic or results in localized vesicular lesions at the mucocutaneous junction of the lips in immunocompetent individuals. Our case illustrates that HSV-1 reactivation induces severe stomatitis in patients treated with low-dose MTX for autoimmune diseases, not just in those with severe immunosuppressive conditions. Of note, HSV-1 reactivation-induced stomatitis is a diagnostic challenge, especially during MTX treatment.

Keywords: HSV-1 reactivation; Oral stomatitis; dermatomyositis; methotrexate.